Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 293, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2001, 9:58 PM CDT for Bon Homme County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 31, 2001, 9:58 PM CDT (02:58 UTC)
- Expired
- Jul 31, 2001, 10:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2368 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 010258 SVRFSD SDC009-010330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 958 PM CDT TUE JUL 31 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1030 PM CDT * AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF AVON...OR ABOUT 28 MILES NORTHWEST OF BLOOMFIELD...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TYNDALL AROUND 1010 PM CDT TABOR AROUND 1025 PM CDT THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STA7Y AWAY FROM WINDOWS. LAT...LON 4304 9810 4284 9811 4287 9766 4303 9770
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:45 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 31, 8:45 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT TUE JUL 31 2001 NMRS TS HAS FIRED AHD OF SFC PRE-FRONTAL TROF LINE IN CNTRL NEB. COUPLE OF THINGS GOING ON WITH THIS IN EXPLAINING WHY THESE CELLS ARE HAVING A HARD TIME SUSTAINING ONCE THEY CROSS THE BRDR INTO SD. LOOKING AT THE NEW 00Z RUC40...THE JET STAYS PRETTY MUCH QS TNGT NW OF THE RGN...LEAVING CNTRL NEB IN THIS BEST RIGHT REAR QUAD ENTRANCE AREA. SINCE THE JET DOESN'T MOVE...SD REALLY NEVER GETS IN THIS AREA MUCH AT ALL TNGT. IN ADDN...THE NEAR SFC WINDS HAD MUCH BETTER SPEED CONVERGENCE IN CNTRL NEB...WANING AS IT MOVES NWD. THE FACT THAT THE WIND SHIFT LINE HAS PROGRESSED INTO CNTRL SD GIVING DIRECTIONAL CONVERGENCE IS ATLEAST KEEPING SOME OF THIS TS SUSTAINED. BUT IT WL HAVE A HARD TIME MOVG MUCH FURTHER EWD TNGT DUE TO THE ANEMIC PACE OF THE SFC BNDRY'S EWD PROGRESS. IN FACT...THE NEW RUC40 SHOWS THE SFC BNDRY STILL JUST WEST OF A KBKX TO KYKN LINE AT 12Z WED. ALREADY UPDATED THE ZONES EARLIER TO TAKE OUT THE HEAT ADV THIS EVENING...AND TO FINE TUNE THE WIND SHIFT LINE WHICH IS MUCH SLOWER THAN EARLIER ANTICIPATED. THEREFORE HAD TO TWEEK SOME LOWS ALSO WITH THE SRLY FLOW OVR MUCH OF THE CWA CONITNUING. IT IS INTERESTING TO SEE WWRD MOVG OUTFLOW BNDRYS ON THE KLNX 88D...WHICH KIND OF TELLS THE STORY ON HOW FAST THE LOW LVL FRONT IS MOVG. .FSD...NONEE FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 36 min |
| Jul 31, 9:29 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 31 min |
| Jul 31, 9:38 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.